Skip to main content

Generic Montelukast and Singulair Will Now Carry Stronger Warning Label About Possible Side Effects

The Asthma and Allergy Foundation of America is sharing this press release from the U.S. Food and Drug Administration (FDA) to bring you the latest asthma and allergy news quickly.

Don't stop taking your asthma or allergy medicines without talking to your doctor. If you have concerns, talk to your doctor first. If you stop your medicines without a new treatment plan, your asthma may be harder to control and put you at risk for an asthma attack or episode.


PRESS RELEASE

FDA Requires Stronger Warning About Risk of Neuropsychiatric Events Associated with Asthma and Allergy Medication Singulair and Generic Montelukast

The U.S. Food and Drug Administration today announced that it is requiring a boxed warning – the agency’s most prominent warning – for montelukast (sold under the brand name Singulair and in generic form) to strengthen an existing warning about the risk of neuropsychiatric events associated with the drug, which is used to treat asthma and allergic rhinitis (hay fever). The boxed warning advises health care providers to avoid prescribing montelukast for patients with mild symptoms, particularly those with allergic rhinitis.

As noted in a new Drug Safety Communication issued today, the warning follows the FDA’s review of available data regarding continued reports of neuropsychiatric events with montelukast, such as agitation, depression, sleeping problems, and suicidal thoughts and actions. The Drug Safety Communication includes recommendations for health care professionals and patients and a summary of the data that led to these warnings.

“We recognize that millions of Americans suffer from asthma or allergies and rely on medication to treat these conditions. The incidence of neuropsychiatric events associated with montelukast is unknown, but some reports are serious, and many patients and health care professionals are not fully aware of these risks,” said Sally Seymour, M.D., director of the Division of Pulmonary, Allergy and Rheumatology Products in the FDA’s Center for Drug Evaluation and Research. “With today’s action, the FDA aims to make sure patients and medical providers have the information available to make informed treatment decisions. Importantly, there are many other safe and effective medications to treat allergies with extensive history of use and safety, such that many products are available over the counter without a prescription.”

The FDA updated the product labeling in 2008 to include information about neuropsychiatric events reported with use of montelukast. In response to continued reports of suicide and other adverse events, the FDA evaluated available data regarding the risk of neuropsychiatric events, including reports submitted through the FDA Adverse Event Reporting System (FAERS) and observational studies in the published literature. The FDA also conducted an observational study using data in the Sentinel Distributed DatabaseExternal Link Disclaimer and presented the findings at an FDA advisory committee meeting in 2019.

As part of its review, the FDA re-evaluated the benefits and risks of montelukast as the treatment landscape has evolved since the drug was first approved in 1998. Based upon this assessment, the FDA determined the risks of montelukast may outweigh the benefits in some patients, particularly when the symptoms of the disease are mild and can be adequately treated with alternative therapies. For allergic rhinitis in particular, the FDA has determined that montelukast should be reserved for patients who have not responded adequately to other therapies — or who cannot tolerate these therapies.

In addition to the boxed warning, the FDA is also requiring a new Medication Guide to be given to patients with each montelukast prescription.

Health care professionals and patients should report side effects from montelukast to the FDA’s MedWatch program.

The FDA, an agency within the U.S. Department of Health and Human Services, protects the public health by assuring the safety, effectiveness, and security of human and veterinary drugs, vaccines and other biological products for human use, and medical devices. The agency also is responsible for the safety and security of our nation’s food supply, cosmetics, dietary supplements, products that give off electronic radiation, and for regulating tobacco products.

Inquiries
Consumer:
888-INFO-FDA

Add Comment

Comments (6)

Newest · Oldest · Popular

KMC,

My CSS was diagnosed after a medical crisis-- It was evening and I was struggling to breathe (not long after my ex dropped a bunch of my stuff that was covered in cat and dog dander off to the room I was staying in at my parents house) and I had moved out of his house because of my severe allergies (which seemed controlled with Singualair at first that is why I moved in there but after a year I had asthma symptoms and phlegm and kept needing to go to the ER for breathing treatments and taking burst and burst of steroids but not being able to get off of them-- my doctor told me I should not longer live with those animals that I was allergic to) and my now-ex-boyfriend refusing to find a new home for the animals, so I thought I was having an asthma attack because of him bringing those items over even when I told him not to bring them, but once I got to the ER found out I had a heart attack as well. They didn't know why and rushed me to another hospital and a doctor there recognized my very high eosinophil level and symptoms of multiple organs and allergic history, he believed it to be Churg-Strauss but recommended a heart biopsy to confirm (since we knew my heart was involved at this point although many times you can catch it before it involves the heart, and you can also biopsy other organs that you think might be involved like lining of the gut, lungs, small blood vessels, etc to see if you can confirm it with biopsy). My heart did have "eosinophillic infiltrates" that inflamed and choked my heart and caused the heart attack. My belief is that the Singulair masked the symptoms of allergy for a long time in me (seemed to work magically at first) but that it does not work to contol eosinophils which are produced during an allergic reaction and those built up inside of me and showed up later as eosinophillic asthma, the heart attack, and ultimately is what caused the churg-strauss syndrome. I wish I had never taken that med and never moved into a home with animals I was allergic to. The pulmonologist who diagnosed me said he believes Singulair to be a bad medication, but since causation has yet to be proven and only correlation with Churg-Strauss, we cannot fully blame Singulair. I am glad they are increasing warning labeling because I was never given the warning about connection with CSS by a doctor nor did my doctor who prescribed it seem at all familiar with this correlation or he could have caught it and referred me to an immunologist who may have identified it before it caused permanent damage to my vital organs and a lifelong disease.

Hi Shea, how did you go about getting CSS diagnosis? I'm wondering if that is now my problem. I have all of the possible symptoms and have taken Montelukast on and off for 7 years. Thank you

Deborah Bartlett posted:

I have been using Montelukast for over 2 years. I have never experienced any side effects. Thank you for posting this important information. 

I'm using Singulair since last December with no side-effects. I used in the past as well. Thank you, also.

Iris1971

Thank you, I took Singulair for over a year in which it seemed to work great for allergies and then started having a worsening if symptoms, and developed churg-strauss syndrome. I always warn people about that med-disease connection as it is being correlated although causation has not bern proven. I have heard from others about these neuropsychiatric events. I wouldnt let my child take this med or recommend it to anyone I know due to my personal history and from these new warnings. 

×
×
×
×
Link copied to your clipboard.
×